Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 94, NWS Dodge City, KS

June 17, 20235 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2023, 7:23 PM CDT for 5 counties in Kansas. It was in force for 52 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2023, 7:23 PM CDT (00:23 UTC)
Expired
Jun 17, 2023, 8:15 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Destructive
Hail
1.0 in
Wind
80.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:35 PM CDTTSTM WND GST 554 Nw Missler, KSMesonet station DVI10910 Plains.
Jun 17, 7:36 PM CDTHAIL 1.251 N Cimarron, KSreported through social media.
Jun 17, 7:38 PM CDTHAIL 1Cimarron, KSReported through social media.
Jun 17, 7:38 PM CDTHAIL 1Cimarron, KSReported through social media.
Jun 17, 7:42 PM CDTTSTM WND DMG7 S Ingalls, KSPublic report through MPING 1 inch tree limbs broken and shingles blown off.
Jun 17, 7:55 PM CDTTSTM WND GST 694 Nnw The Haggard Eleva, KSMesonet station FW8871 Cimarron.
Jun 17, 8:10 PM CDTTSTM WND DMG4 N Copeland, KSTree down, photo. Reported through social media.
Jun 17, 8:10 PM CDTTSTM WND DMG4 N Copeland, KSTree down, photo. Reported through social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 4:34 PM CDTTornado WatchSPC6 hr
Jun 17, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2103 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2103 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

261 
WUUS53 KDDC 180023
SVRDDC
KSC055-069-081-119-175-180115-
/O.NEW.KDDC.SV.W.0094.230618T0023Z-230618T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
723 PM CDT Sat Jun 17 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Seward County in southwestern Kansas...
  Eastern Finney County in southwestern Kansas...
  Meade County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Eastern Haskell County in southwestern Kansas...

* Until 815 PM CDT.

* At 722 PM CDT, severe thunderstorms were located along a line
  extending from near Garden City to near Copeland to 7 miles
  southeast of Hayne, moving east at 45 mph.

  THESE ARE DESTRUCTIVE STORMS FOR Copeland.  Radar indications of 
up to 80 mph winds are just west of Copeland.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Cimarron, Meade, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
  Charleston, Meade State Park, Missler, Kalvesta, The Haggard Elev
  and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

&&

LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0022Z 269DEG 15KT 3804 10080 3756 10064 3704 10070 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

TATRO
3 follow-up statements
041 
WWUS53 KDDC 180032
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
732 PM CDT Sat Jun 17 2023

KSC055-069-081-119-175-180115-
/O.CON.KDDC.SV.W.0094.000000T0000Z-230618T0115Z/
Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS-
732 PM CDT Sat Jun 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN SEWARD...EASTERN FINNEY...MEADE...GRAY AND EASTERN
HASKELL COUNTIES...

At 732 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Garden City to near Copeland to 9
miles southeast of Hayne, moving east at 15 mph.

THESE ARE DESTRUCTIVE STORMS FOR Montezuma and Copeland.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Cimarron, Meade, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Meade State Park, Missler, Kalvesta, The Haggard Elev and
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0032Z 269DEG 15KT 3804 10075 3756 10059 3704 10065 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

TATRO
364 
WWUS53 KDDC 180040
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
740 PM CDT Sat Jun 17 2023

KSC055-069-081-119-175-180115-
/O.CON.KDDC.SV.W.0094.000000T0000Z-230618T0115Z/
Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS-
740 PM CDT Sat Jun 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN SEWARD...EASTERN FINNEY...MEADE...GRAY AND EASTERN
HASKELL COUNTIES...

At 740 PM CDT, severe thunderstorms were located along a line
extending from 15 miles northeast of Garden City to 7 miles south of
Ingalls to near Meade State Park, moving northeast at 35 mph.

THESE ARE DESTRUCTIVE STORMS FOR Ingalls and Cimarron.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Cimarron, Meade, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Meade State Park, Missler, Kalvesta, The Haggard Elev and
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0040Z 226DEG 32KT 3810 10063 3772 10045 3714 10041 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH

$$

TATRO
726 
WWUS53 KDDC 180105
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
805 PM CDT Sat Jun 17 2023

KSC055-069-081-119-175-180115-
/O.EXP.KDDC.SV.W.0094.000000T0000Z-230618T0115Z/
Seward KS-Finney KS-Meade KS-Gray KS-Haskell KS-
805 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEWARD...EASTERN
FINNEY...MEADE...GRAY AND EASTERN HASKELL COUNTIES WILL EXPIRE AT 815
PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3700 10067 3817 10072 3818 10023 3700 10022
TIME...MOT...LOC 0105Z 269DEG 15KT 3810 10050 3772 10032 3714 10028 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:52 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 17, 6:52 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
652 PM CDT Sat Jun 17 2023

...updated aviation section...

.SHORT TERM...(Tonight and tomorrow)
Issued at 111 PM CDT Sat Jun 17 2023

A stationary boundary exists today from central Kansas southwest to
the Texas panhandle. This front could have mesoscale impacts later
this evening. In the meantime, upslope flow behind the front will continue
this afternoon and evening, particularly for the high plains of Colorado
into western Kansas. As a result of this flow, afternoon storms are
expected to develop across the higher terrain of Colorado. These storms
will eventually start to move across the Kansas prairie mid to late
evening tonight. Expect storms to cross the state line in the 6 to
8 pm timeframe. A squall line of storms is expected by this evening
across western Kansas. Therefore, the main threat with this activity
will be intense convective outflow of 60 to 80 mph. It was interesting
that the RRFS has outflows of 90+ mph. It's a model, so not taking
it verbatim, but still interesting nonetheless the output is that high.
Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE
forecast. With upscale growth in combination of the DCAPE, it is would
seem prudent that some seriously strong outflows will be possible this
evening across the FA. The second area of interest for another separate
area of storms is along and south of the front. Here, higher MUCAPE
will be possible in association with the higher dews. Directional shear
is high enough for supercells, although speed shear could be a bit
lacking. The main question for this second area of storms (roughly
SE of KDDC), is what storm mode will be and if storms will interact
with the front or not. If storms remain discrete supercells, the the
main threats would be very large hail and damaging winds. If storms
do interact with the front, then an isolated tornado may be possible
as well. Overall, have much higher confidence of the first area of
storms spreading across the FA then the second area. The front has
already moved fairly well south, so this may limit the potential for
the second area of storms versus the first. Otherwise, for the rest
of the short term, dry conditions are expected Sunday with near normal
temps.

.LONG TERM...(Monday through Friday)
Issued at 111 PM CDT Sat Jun 17 2023

We will return back to a normal Summer time pattern Monday. A shortwave
ridge will build over the FA during this period. Highs should peak
into the 90s and the forecast should be storm-free. Shortwave ridging
should continue Tuesday as well with hot highs and dry conditions continuing.
On Wednesday, a weak shortwave will move across the area. This feature
could spark off storms during the evening. Opportunities for storms
will continue for the rest of the business week. Coverage will be widely
scattered/hit-or-miss type of activity. Temperatures should be close
to seasonal normal to finish out the rest of the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 651 PM CDT Sat Jun 17 2023

Widespread strong to severe convective outflow will imminently
impact the area terminals over the next 4 hours or so before a
eastward moving linear convection system exits into central Kansas
after dark. Some areas could see high end winds as well around 80
mph, with potential for hail with a few leading supercells. Heavy
rain rates will probably lead to 1-2 mi vsby and IFR ceilings for
short duration in the greatest rain rates.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  86  62  93 /  90   0   0   0
GCK  55  87  60  93 /  90   0   0   0
EHA  53  87  58  95 /  70   0   0   0
LBL  55  88  60  96 /  90   0   0   0
HYS  58  86  62  95 /  80   0   0   0
P28  62  87  63  95 / 100   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...99
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 16 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Jun 17 2023

KSZ030-031-043>046-061>066-074>081-084>090-180800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing strong damaging winds of
70 mph, hail up to 4 inches and heavy rainfall will be possible
after 5pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited Spotter Activation may be required after 5pm south of a
Syracuse to Garden City to Dodge City to Pratt line.

In the hours before

Local storm report, Jun 17, 6:18 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
618 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     Hail             1 SW Hayne              37.09N 100.81W
06/17/2023  E0.75 inch       Seward             KS   Trained Spotter

            Peas to pennies reported by trained
            spotters.

&&

MR
Local storm report, Jun 17, 6:23 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Dodge City KS
623 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Tstm Wnd Gst     5 WNW Elkhart           37.04N 101.97W
06/17/2023  M60 MPH          Morton             KS   Mesonet

            Mesonet station CW8810 Elkhart.

&&
Local storm report, Jun 17, 6:33 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
633 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     Tstm Wnd Gst     9 NW Wilburton          37.14N 101.90W
06/17/2023  M68 MPH          Morton             KS   Mesonet

            Mesonet station CGLK1 Cimarron.

&&
Local storm report, Jun 17, 6:53 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
653 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Gst     Lakin                   37.95N 101.26W
06/17/2023  E60 MPH          Kearny             KS   Storm Chaser

&&
Local storm report, Jun 17, 7:01 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
701 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Hail             1 E Tice                37.52N 100.71W
06/17/2023  E1.75 inch       Haskell            KS   Public

&&
Local storm report, Jun 17, 7:23 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
723 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Tstm Wnd Gst     Sublette                37.48N 100.85W
06/17/2023  E70 MPH          Haskell            KS   Law Enforcement

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:45 PM CDTSpecial Weather StatementDDCLane30 min
Jun 17, 7:46 PM CDTSpecial Weather StatementDDCClark29 min
Jun 17, 7:50 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Finney, Ford, Gray, Hodgeman, Meade55 min
Jun 17, 8:01 PM CDTTornado WarningDDCFord, Hodgeman29 min
Jun 17, 8:16 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee44 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningDDCStafford42 min
Jun 17, 8:19 PM CDTSpecial Weather StatementDDCClark, Comanche71 min
Jun 17, 8:28 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa32 min
Jun 17, 8:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford43 min
Jun 17, 9:00 PM CDTAreal Flood WarningDDCGray, Haskell, Meade, Seward6 hr
Jun 17, 9:03 PM CDTSpecial Weather StatementDDCRush27 min
Jun 17, 9:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush, Stafford41 min
Jun 17, 9:20 PM CDTSpecial Weather StatementDDCBarber40 min
Jun 17, 9:25 PM CDTSevere Thunderstorm WarningDDCBarber35 min
Jun 17, 9:28 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
Jun 17, 9:41 PM CDTSpecial Weather StatementDDCEllis, Trego64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.